Suggested move from Rivaroxaban to Warfarin

Hi Everyone. I hope someone can help me as I have become very anxious following a meeting with a haematologist at my local hospital. I have been on Rivaroxaban following PEs last June. I have been monitored for liver function. I was expecting the meeting with the haematologist to be routine but he started talking about indications of Lupus in my test results last year but that a follow up test couldn't be done because of the risk levels if I was taken off the anticoagulant. He therefore was unable to catabolic ally say that I have Lupus. I have felt really well since the PEs and lead an active life. However, he suggested I move onto Warfarin. He was very pushy and wanted my consent the and then. I at first agreed, feeling under pressure, but when I emerged and reflected on the meeting I realised how pressured and confused I was about it all. I therefore phoned the haematology department and said that I was unhappy with what had occurred in the meeting, and why. (It was clear from the outset of the meeting that the haematology had no idea of my history, asked me to summarise my medical history and then proceeded to skim read my medical notes on his computer screen. Mid interview he was interrupted by someone on his mobile phone and proceeded to discuss another patient for several minutes before returning to interviewing me).

I remain quite confused, upset and depressed by the experience and don't know what to do for the best. Having looked online it is clear that the jury is out on the issue of whether Rivaroxaban or Warfarin are the best way forward.

Any advice from forum members would be much appreciated. Thank you.

15 Replies

oldestnewest
  • Hi,

    I was on Warfarin for months after a DVT (groin ) + PE embolism. I then stopped taking it but I had another DVT diagnosed behind my knee. I hade the choice of going back on the Warfarin OR Rivaroxaban I chose Riva. I have been taking it daily since 24th January and the pain behind my knee has gone however my ankle and left leg stills swells up after light exercise, I suppose it is wait and see. Riva is more user friendly but whether it is as good at its job as warfarin. I had an appointment to see a haematologist on the 31 st March but I have just disappointingly received a letter cancelling this appointment and making a new appointment for the 11 th May, no body can at present can identify what is causing the DVT,s.

    I am going to carry out research on Lupus and PTS which I have just read about on another persons post.

  • I'm being checked for lupus anticoagulant sticky blood there is a sight on here

    emma

  • Thank you.

  • The site is right here on healthunlocked: go up to the top of this page to " my communities" and add it to your repitoire by clicking on it. See you there

  • Did you check into above?

  • Thanks I will check the site it out.

  • Thank you for your quick reply. It is much appreciated.

  • Hi I have ever the opposite I am trying to be forced onto one of the new anticoagulants and it scares me as my target it 3 to 4 and the new ones don't cover that higher range and I have asked advice and the best advice I have had is to not feel pushed into the change and ask as many questions as you can and find out there reasons for the change and then take time to talk to as many people as you can then only when you feel ready make the decision I have been on warfarin for 9 yrs so I fear for my life if I change because there just doesn't seem enough knowledge readily available to help the decision I hope this has helped

  • Thank you. Your advice is very wise. I intend to do as you suggest as I don't even know what my INR levels are! I'm awaiting a letter from the haematology clinic with further details which I will discuss with my GP. I'm also researching the pros and cons. Thank you again.

  • I'm on Warfarin for life now (INR 3-4) after being put on Rivaroxoban initially but I got another PE while on Riva. My consultant said that Riva is not best for PEs (works better for DVT treatment) and like you say, especially not in the higher range. I never felt well on Riva, had horrendous headaches and bleeding and then got a clot anyway. But that's obviously just my experience, but I think if you're happy on Warfarin and worried about Riva then stay on Warfarin - it's your choice at the end of the day!

  • I spoke to my gp about changing from warfarin to one of the other medications I printed off the hughes report and took with me to show some evidence as to why I didn't feel comfortable changing over to one of the new anticoagulants he replied I haven't had time to read it yet and there are hundreds of these reports done all the time take no notice of it so I asked if the new medication would cover my range of 3-4 the reply was it covers you for pe's I said that's not what I asked he then said well it is very expensive and after 3 months most people have gone back to warfarin because it is so much more money so I said I didn't feel ready to change without finding out if it would cover me or not and he left it at that weird conversation and can't see the point has anyone else had the same issues living in the UK

  • I have been on warfarin for 20 years since i had a dvt when pregnant with my daughter, my level was between 5-6 was having blood tests at least twice a week, i asked to go on riva i knew someone who was fed up as i was about the inr's all the time so i asked about riva, i must admit the first 10 days i had the most horrendous headaches but i kept on them until they went so glad i did, i have a blood test every 6 months and everything is fine yhe down side if you on warfarin they can give you vitk to thicken your blood up (like if you have a accident) riva they can't so bleeding to death is a possibillity, you just have to be carefull in what you

  • Thank you for your reply and information. It is very helpful.

  • So what's happening with you?

  • Since posting above, I've been to my GP. I went to see him as I had not received the letter promised by the consultant I saw. My GP printed off a copy and we discussed my being on Rivaroxaban and whether I needed to move to Warfarin. He thought it unnecessary, gave me advice about travel, and reassured me about my condition. I am awaiting an imminent appointment now with my local haematology department. Watch this space...

You may also like...